CSN Login
Members Online: 5

You are here

loss 20 lbs in 3 weeks

Geri1959
Posts: 37
Joined: Sep 2011

He is giving up, I try to be so positive he is on
AVASTIN, LEUCOVORIN INJECTION,IRINOTECAN, FLUOROURACIL then there are all the pills
Iron, perks, Stemetil, lomotil,magnizum
he has had 5 of 6 chemo treatments first 3 were great then down hill from then he is cold he is hot, he can;t eat... I ask him if he would take some Med MJ, he says no maybe today I will ask him again, it is so hard to watch I think this is all from the chemo.... I hope they give him a rest from it. Thanks this site is what will keep me going...

Brenda Bricco
Posts: 579
Joined: Aug 2011

That is exactly how it went for my husband (same chemo). It went really well the first 3 times and then wham! This does not mean that everyone will be like this. My husband did have some rough weeks but then as fast as it went bad it got better. I felt helpless but I wasn't, I still had the power of words, kindness and love. When I couldn't do something to help I just told him how much I loved him what he meant to me. I told him all my prayers and hopes that GOD would give us the miracle that we need. I prayed with him for us, it's such simple acts but it was what we needed. There are dark days but hang on, there are sunny ones too.
GOD's blessings!
Brenda

Buckwirth's picture
Buckwirth
Posts: 1271
Joined: Jun 2010

He is on a chemotherapy treatment protocol called FOLFIRI, combined with a biological therapy, which is the Avastin.

Under normal circumstances these are given once every two weeks via infusion, and the patient is sent home with a pump they wear for 46 hours. The typical course of this treatment is 12 infusions over 24 weeks, though this can be modified to make time for surgery or to give the patient a rest.

The two drugs that are playing havoc with his system are the Irinotecan and the fluorouracil (from here on out I will refer to fluorouracil as 5fu). For the most part the pills are to alleviate the side effects, and the iron supplement is to keep his red blood cell count up near the normal range.

What I am going to describe are my reactions to these two drugs, but they are pretty common. I will note that I did Folfox, and the active drug there (Oxaliplatin) has its own set of side effects that would have been concurrent with my 5fu usage. I currently get Irinotecan on its own, so I am very familiar with its effects.

Both can cause nausea. Typically with Irinotecan I am unable to eat or drink anything for about 48 hours, and none of my anti-nausea meds seem to help. The same is true for 5fu, but I usually started feeling better soon after getting the pump removed.

Both these drugs make water taste terrible, and they both leave a metallic taste in the mouth. This should go away after three days or so. Try adding a sweetener to his water, or use a bit of lemon juice. Personally, I like Gatorade, which has an added boost of electrolytes to aid hydration.

Irinotecan can (does) cause diarrhea. This can last as long as a week, possibly more. It is important to try and get this under control as quickly as possible. Imodium AD works well for most patients (my Oncologist encourages me to double the recommended dosage), and if it does not, there is also Lomotil, a prescription drug that is very effective.

Figure four to five days of utter misery after infusion. These will be the days where we say/think things like this cannot be worth it and I want to give up (ignore us when we say that, it is the medication/misery talking). These are also the days when you might get a bad reaction if you push the patient into things like eating, or taking our meds on time, again it is the misery talking, not us.

He is also taking a very powerful steroid called Decadron. This has numerous side effects, including mood swings similar to someone who is manic depressive. It is important that you, as his caregiver, report these to his doctor, as he may be completely unaware of them. Sometimes adding an anti-depressant and/or a drug like Xanax to the medical mix can work miracles on the mood.

Prior to every treatment the nurses run a blood test, checking things like White Blood Cell (WBC) count. It is important that you, as his caregiver, be aware of what these are. You mention that he is having hot/cold spells. Is he shivering? Is there a fever? This could be a sign that the WBC has fallen and he has an infection. This is a good time to call the doctor and get advice.

Avastin can cause problems with blood pressure. If you do not have one, get a home blood pressure sleeve and check his every couple of days, or if he seems to be having any odd symptoms.

The iron supplement is to keep the Red Blood Cell (RBC) count up, but the iron can wreak havoc on the stomach, causing sever indigestion. If he has indigestion, and his counts are staying high, you might want to see if the doctor will approve discontinuing the use of this supplement, or moving to one that is less powerful (an over the counter iron supplement may be enough). This could help with the appetite. On the same note, he should be getting something like Protonix, but for quick relief a chewable calcium antacid tablet works wonders (I use the Kroger berry flavored generic, but I think the brand name is Tums).

My bet is that he is going for about four or five days each week without really drinking. See if you can schedule him an infusion of fluids two or three days after the pump is removed. Dehydration makes us feel quite ill, and several of us have noted how much better we feel after this simple treatment.

In the off week eat hearty! I love burgers, and would go to our local diner for burgers and shakes several times during my off week, along with the protein shake I had every afternoon. Depending on finances and family habits, you may want to prepare all the meals at home, either way, encourage high calorie meals and perhaps set your own weight concerns aside as a way to encourage him to eat hearty.

BTW, the protein is VERY important! It helps keep the WBC up and the fevers at bay.

Here is a link to a British website describing FOLFIRI and its side effects:

FOLFIRI Effects List

And here are a couple of sites where you can speak to someone live anytime this gets too much for you:

LIVESTRONG (great for all kinds of assistance, including a book they will send you for the cost of shipping that guides you through treatment)

Colon Cancer Alliance (This is another forum, smaller than ours, but they offer a telephone hotline that can be useful for a caregiver)

Hope this helps,

Blake

taraHK
Posts: 1961
Joined: Aug 2003

Is he having severe diarrhea? If so, can that be better controlled with more/different medications
Is he having moderate/severe nausea? If so, same -- there are lots of meds out there.

Is there anything he can tolerate eating? If so, encourage -- and keep trying different things. I remember one week when I survived on shortbread. I know -- high in sugar. But, I could tolerate it, and really needed to get calories into my system. Can he tolerate protein/high cal drink supplements? (I couldn't! they tased so foul -- but I could handle homemade smoothies with some extra protein powder sometimes).

I'm just throwing suggestions out....I feel for you both and hope he gets some relief....A rest, a dose reduction may be in order -- good to discuss with your doc

Good luck and best wishes,

Tara

Subscribe to Comments for "loss 20 lbs in 3 weeks"